You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s peculiar. So now you’re wondering what the cause may be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But you did have a headache yesterday, and you did take some aspirin before bed.
Could the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medications can bring about tinnitus symptoms. is aspirin one of those medicines? And does that mean you should stop taking aspirin?
Medication And Tinnitus – What’s The Connection?
Tinnitus is one of those disorders that has long been rumored to be connected to a number of medications. But those rumors aren’t really what you’d call well-founded.
It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medicines produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- It can be stressful to begin taking a new medication. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the whole ordeal, though the misunderstanding between the two is rather understandable.
- Many medications can influence your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is relatively common. Chronic tinnitus is an issue for as many as 20 million people. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that happens. Enough people will start using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
Which Medications Can Trigger Tinnitus?
There is a scientifically established link between tinnitus and a few medications.
Powerful Antibiotics And The Tinnitus Link
There are ototoxic (damaging to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for extreme cases. High doses are known to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Medication For High Blood Pressure
When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is significantly higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is again very significant. Usually, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache doses. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to disappear.
Check With Your Doctor
There are a few other medications that might be capable of triggering tinnitus. And there are also some odd medication combinations and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.
You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.